Alert archive / Kentucky / Areal Flood Warnings in 2021
Areal Flood Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this areal flood warning at Aug 18, 2021, 9:39 AM EDT for Wolfe County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 9:39 AM EDT (13:39 UTC)
- Expired
- Aug 18, 2021, 3:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214
WGUS43 KJKL 181339
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
939 AM EDT Wed Aug 18 2021
KYC237-181930-
/O.NEW.KJKL.FA.W.0049.210818T1339Z-210818T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wolfe KY-
939 AM EDT Wed Aug 18 2021
The National Weather Service in Jackson has issued a
* Flood Warning for...
Northeastern Wolfe County in southeastern Kentucky...
* Until 330 PM EDT.
* At 939 AM EDT, Heavy rain which fell last night has resulted in
flooding along the Red River. Stamper Branch Road was reported to
be impassible at 9:30 AM.
* Some locations that may experience flooding include...
Hazel Green, Toliver, Gosneyville, Daysboro and Calaboose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3780 8352 3781 8351 3781 8349 3782 8348
3782 8346 3782 8343 3781 8342 3780 8339
3780 8337 3779 8336 3777 8334 3776 8336
3777 8337 3777 8341 3778 8344 3779 8345
3778 8353
$$
HAL1 follow-up statement
319
WGUS83 KJKL 181921
FLSJKL
Flood Statement
National Weather Service Jackson KY
321 PM EDT Wed Aug 18 2021
KYC237-181931-
/O.EXP.KJKL.FA.W.0049.000000T0000Z-210818T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wolfe KY-
321 PM EDT Wed Aug 18 2021
...FLOOD WARNING WILL EXPIRE AT 330 PM EDT THIS AFTERNOON FOR
NORTHEASTERN WOLFE COUNTY...
Flood waters are receding. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3780 8352 3781 8351 3781 8349 3782 8348
3782 8346 3782 8343 3781 8342 3780 8339
3780 8337 3779 8336 3777 8334 3776 8336
3777 8337 3777 8341 3778 8344 3779 8345
3778 8353
$$
JPWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Aug 18, 8:05 AM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 18, 8:05 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 805 AM EDT Wed Aug 18 2021 .UPDATE... Issued at 805 AM EDT WED AUG 18 2021 With the last of the advisories expiring and just some light showers remaining have gone ahead and let the FFA go for the last of our northeast counties. These updates have been sent to the NDFD and web servers along with fresh issuances of the HWO, ZFP, and SAFs. && .SHORT TERM...(Today through Thursday) Issued at 520 AM EDT WED AUG 18 2021 08Z sfc analysis shows the sfc low of Fred's remnants pulling away to the northeast taking its heavy rain along with it. The showers will continue to taper off in the northeast parts of the area through dawn with a diminishing threat of flash flooding. For this reason the FFA was trimmed back both in areal coverage and time - now ending at 12Z for the northeast counties and cancelled elsewhere. The storm's clouds will trail the rain, but are also starting to clear from the southwest. However, stratus and some fog is replacing any attempted clearing for much of the area early this morning. Currently temperatures are running in the upper 60s to lower 70s - coolest southwest - while dewpoints are still quite elevated - nearly matching the dry bulb readings at most sites. Meanwhile, winds have mostly switched to the northwest as the sfc low moves out - generally blowing at 5 to 10 mph. The models are in pretty good agreement over the region through the short term portion of the forecast. They all restore medium high 5h heights to the area in the wake of Fred's upper support pulling out this morning. However, just as quickly heights will start to fall again later today and tonight as the Great Lakes troughing deepens and extends south into the Ohio Valley - along with another batch of mid level energy inbound from the west for Thursday morning. The weak trough axis passes through later Thursday dragging its mid level impulse across the CWA. Given the small model spread favored the NBM solution with adjustments mainly based on radar trends related to Fred's rains. Sensible weather will feature a damp and partly cloudy lull in the active pattern for much of the day - once the northeast rains clear out. However, another round of showers and storms will move into eastern Kentucky later tonight and continue through the day on Thursday thanks to a frontal boundary still nearby despite the passing of Fred. This will keep temperatures on the cool side of normal today and again Thursday while mild readings and humid conditions continue to be the rule at night. Depending on how quickly the clouds and convection move in tonight will determine the extent of any valley fog and terrain induced temperature distinctions. Did not deviate much from the NBM temperatures through the period - just some spot based adjustments. As for PoPs, mainly sped up the retreat of the pcpn shield this morning and tweaked the next batch of convection inbound for tonight. .LONG TERM...(Thursday night through Tuesday) Issued at 605 AM EDT WED AUG 18 2021 Only now are the models coming into fairly decent agreement aloft through the long term portion of the forecast. They have pretty much settled on the timing and exit of northwest trough through the end of the week - more in line with the ECMWF solutions. Meanwhile, downstream ridging builds through the Upper Midwest while troughing holds on over the Ohio Valley into the weekend. This nearby trough then starts to close off just to the northeast keeping the southern ridge a bit further from Kentucky then the model runs earlier in the week. The 5h weakness gradually move out by the start of next week - at a more reasonable pace in the ECMWF compared to the GFS - and then ridging looks to return to the area from the southwest. Late summer ridging then appears ready to dominate the latter portion of the extended with heating on tap and likely less in the way of widespread convection each day. Given the improved model agreement saw little reason to deviate far from the NBM's solution aside from some diurnal and terrain based tweaks. Sensible weather will feature a somewhat drier pattern into the weekend, though a couple of fronts do work through the area during this time keeping a couple of periods of shower and storm chances in the forecast through Sunday. A drier air mass and a quieter pattern aloft should allow for a better shot at dry days later Sunday through the start of next week. This occurs mainly on account of the sfc high pressure in place supported by ridging aloft to our southwest. However, there does appear to be enough mid level energy passing to the northeast to keep a small chance of mainly diurnal convection in the forecast through Tuesday - but overall a much drier pattern unfolds. Heat will likely build in again next week with that close by ridging aloft holding sway. In conjunction with the drier and less cloudy pattern we do expect more in the way of ridge to valley temperature splits each night (navigating around frontal timing) and more in the way of radiational/valley fog. The main adjustments to temperatures from the NBM were just about each night for more of a ridge to valley difference. As for PoPs, the diurnal trends where given more credence through the extended - outside of the frontal timing. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 750 AM EDT WED AUG 18 2021 Look for just a gradual improvement in flight categories as low stratus and maybe even some fog occurs in the tropical systems' wake. Further improvement to the VFR range should then occur for most places around 18Z. The next wx system moves in tonight with a return to possible MVFR conditions late tonight. Look for light and variable winds to become southwest to west at around 5 kts lasting into the evening then light again tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...GREIF AVIATION...GREIF
Hazardous weather outlook, Aug 18, 8:00 AM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 800 AM EDT Wed Aug 18 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191500- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 800 AM EDT Wed Aug 18 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. A stray thunderstorm will be possible this afternoon with a chance of additional thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible at times through much of the period, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF
In the hours before
Local storm report, Aug 18, 4:42 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
442 AM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM FLOOD DEHART 37.97N 83.33W
08/18/2021 MORGAN KY 911 CALL CENTER
HWY 772, EAST OF THE LICKING RIVER, WAS
FLOODED AND IMPASSABLE. HIGHWAY DEPARTMENT
HAS PLACED SIGNS AND NOTED THAT WATER WAS
STARTING TO RECEDE.
0330 AM FLOOD COTTLE 37.89N 83.20W
08/18/2021 MORGAN KY 911 CALL CENTER
WATER WAS REPORTED OVER THE ROAD MAKING IT
IMPASSABLE NEAR THE ADDRESS 7857 HWY 460,
JUST OUTSIDE OF WEST LIBERTY.
&&The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:46 PM EDT | Areal Flood Advisory | JKL | Breathitt, Knott, Leslie, Magoffin, Perry | 6 hr |
| Aug 17, 9:40 PM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 6 hr |
| Aug 17, 10:28 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Lee, Owsley, Perry, Wolfe | 6 hr |
| Aug 18, 12:36 AM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Morgan, Rowan, Wolfe | 6 hr |
| Aug 18, 1:50 AM EDT | Areal Flood Advisory | JKL | Rowan | 6 hr |
| Aug 18, 2:17 PM EDT | River Flood Advisory | JKL | Lee | 12 hr |
Nearby
Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.